Mississippi, 2013

Flash Flooding and Hail in Mississippi, July 10 to 11, 2013

July 10 to 11, 2013 · NWS JAN · 7 events in 5 counties and zones

A warm and moist airmass in place across the region allowed several severe storms to develop late on the 10th, and during the afternoon and evening of the eleventh. These storms produced wind damage to trees and power lines, as well as causing flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A warm and moist airmass in place across the region allowed several severe storms to develop late on the 10th, and during the afternoon and evening of the eleventh. These storms produced wind damage to trees and power lines, as well as causing flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 10, 2:43 PM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 10, 2:43 PM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
343 PM CDT WED JUL 10 2013

.SHORT TERM...
THE DAILY SCATTERED RAINFALL IS WELL UNDERWAY AND FOCUSED MOSTLY IN
THE EAST AND SOUTHEAST TODAY. THIS PRECIP IS EXPECTED TO DISSIPATE
WITH SUNSET AS IN MOST DAYS DURING THE SUMMER HERE. HOWEVER...LATE
TONIGHT/EARLY TOMORROW MORNING WILL BRING ANOTHER ROUND OF RAIN. AN
UPPER TROUGH CURRENTLY CENTERED OVER THE GREAT LAKES REGION WILL
SWING EASTWARD AND BRING A SWEEPING COLD FRONT TO THE NORTH OF OUR
CWA AROUND MIDNIGHT TONIGHT. PER VARIOUS MODEL GUIDANCE AND ALREADY-
FORMING CONVECTIVE OUTFLOW BOUNDARIES FROM THE MID MS VALLEY...THESE
DIURNALLY-ENHANCED STORMS COULD PROVE STRONG TO SEVERE. THIS
OVERNIGHT ACTIVITY WILL BE INTERESTING AS LAPSE RATES AND UPPER
DIVERGENCE INCREASE SLIGHTLY AHEAD OF THE FRONT. PWATS WILL PUSH TO
NEAR 2 INCHES. BULK SHEAR WILL STILL BE WEAK THOUGH SO THE POSSIBILITY
FOR STRONG STORMS EXISTS BUT THE POSSIBILITY FOR A COUPLE SEVERE
CANNOT BE COMPLETELY RULED OUT EITHER. THE MAIN RISKS WITH ANY
ACTIVITY WILL BE STRONG WIND GUSTS UP TO 40-50 MPH...SMALL HAIL...AND
LOCALLY HEAVY RAINFALL. LIGHTNING COULD ALSO BE A BIG HAZARD.

THURSDAY...TWO POSSIBILITIES COULD HAPPEN TOMORROW. THE FIRST BEING
THAT THE MORNING SYSTEM COULD TRANSFORM INTO A SIZABLE MCS. SPC SAYS
THIS IS POSSIBLE AND THAT THE AREA MAY NEED TO BE UPGRADED TO A
SLIGHT RISK EVENTUALLY. THIS IS STILL VERY QUESTIONABLE...HENCE THEIR
HESITATION IN DOING SO YET. THE SECOND POSSIBILITY COMES FROM THE GFS
WHICH SHOWS THE FRONTAL SYSTEM DROPPING SOUTHWARD INTO THE CWA
THROUGHOUT THE DAY. THE MAJOR MODELS ARE SHOWING THE MORNING ACTIVITY
DYING OFF AND THEN REGENERATING IN THE AFTERNOON INSIDE THE WARM
SECTOR. THIS IS QUESTIONABLE TOO AS THE MORNING ACTIVITY WILL MOST
LIKELY IMPACT HOW THE AFTERNOON PLAYS OUT. MOST OF THE HI-RES MODELS
DO NOT REALLY SHOW THE AFTERNOON BREAKING OUT WITH STORMS OR SHOWERS.
IF THE MORNING ACTIVITY DOES DIE OFF WITHOUT GETTING TOO FAR INTO THE
MORNING SUNLIGHT HOURS THEN THE POSSIBILITY FOR REGENERATION AND
STRONGER STORMS WILL BE POSSIBLE. IF THIS DOES HAPPEN THEN THE
STORMS WILL AT MOST BE STRONG WITH THE MAIN RISKS OF STRONG WIND
GUSTS UP TO 50 MPH AND HEAVY DOWNPOURS AGAIN.

FRIDAY...TEMPS WILL BE SLIGHTLY COOLER AS NORTHERLY FLOW TAKES
PLACE. POPS WILL BE CONFINED TO THE COAST AND OUR FAR SOUTHEAST
COUNTIES AS THE REMAINDER OF THE FRONTAL BOUNDARY CONTINUES TO MOVE
SOUTH AND EAST. /10/

.LONG TERM...
UPPER TROUGHING DIGS JUST TO OUR EAST FRIDAY...DRIER AIR ADVECTING
INTO THE REGION IN N/NELY LOW LEVEL AND UPPER FLOW. LAPSE RATES AND
VERTICAL TOTALS WILL REMAIN HEALTHY DUE TO COOLER AIR ASSOCIATED WITH
THE UPPER TROUGH AND WILL MAINTAIN A CHANCE OF AT LEAST ISOLATED
CONVECTION ACROSS CENTRAL AND SRN ZONES. MOISTURE WILL BE ON THE
INCREASE SATURDAY...ASSOCIATED WITH THE UPPER TROUGH THAT DIGS SWWD
ACROSS THE NRN GULF. THE SURFACE BOUNDARY WILL BE POSITIONED WELL S
OF THE FORECAST AREA THIS WEEKEND AND A MORE STABLE AIR MASS WILL BE
POSITIONED ACROSS THE REGION SUNDAY INTO EARLY NEXT WEEK. LOW LEVEL
NLY FLOW AND COOL ADVECTION ALOFT SHOULD RESULT IN SLIGHTLY COOLER
TEMPS AND NOTICEABLY LESS HUMID CONDITIONS GOING INTO THE WEEKEND
WITH TEMPERATURES GRADUALLY RECOVERING SUNDAY INTO EARLY NEXT WEEK.
RAIN CHANCES WILL INCREASE BY SUNDAY AS THE LOW LEVEL TROUGH
GRADUALLY LIFTS BACK NWD INTO THE AREA IN THE WAKE OF THE PASSING
UPPER LOW AND AHEAD OF THE NEXT UPPER TROUGH FORECAST TO DROP INTO
THE REGION FROM THE NE TUESDAY.

&&

.AVIATION...
VFR CONDS PREVAIL THIS AFTN WITH ISO TO SCT SHRA/TSRA NEAR
KGTR/MEI/HBG SITES. ADDITIONAL DEVELOPMENT COULD OCCUR NEAR KJAN/KHKS
THROUGH THE AFTN BEFORE THIS ACTIVITY DIMINISHES BY 11/01Z.
HOWEVER...A TS COMPLEX IS LOOKING MORE PROBABLE TO MOVE INTO NRN
SITES NEAR 11/06Z AND CENTRAL SITES NEAR 11/09Z. HAVE PLACED VCTS IN
TAFS FOR THIS TIME FRAME AND INTRODUCED MUCH LOWER CIGS THAN GUIDANCE
SUGGESTED. MVFR CONDS WILL PREVAIL FOR MANY SITES 11/06-13Z AS THE TS
COMPLEX WEAKENS INTO SHRA BY EARLY MRNG. WINDS THIS AFTN ARE WESTERLY
AT 6-12 KT AND WILL GO TO NEAR CALM OVRNGT. HOWEVER, HIGHER WIND
GUSTS WILL BE PSBL INVOF STORMS OVERNIGHT. /ALLEN/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  92  73  91 /  35  54  16  10
MERIDIAN      71  91  72  92 /  44  62  23  12
VICKSBURG     73  93  70  92 /  34  50  13   8
HATTIESBURG   73  92  73  93 /  20  66  33  25
NATCHEZ       73  91  71  90 /  15  52  21  13
GREENVILLE    74  94  70  90 /  47  49   7   4
GREENWOOD     73  92  69  90 /  55  50   8   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Jul 10, 12:44 PM CST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
144 PM CDT WED JUL 10 2013

ARZ074-075-LAZ007>009-MSZ018-019-025>046-050>052-111845-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
SCOTT-NEWTON-LAUDERDALE-
144 PM CDT WED JUL 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH MISSISSIPPI...SOUTHEAST
ARKANSAS AND PORTIONS OF NORTHEAST LOUISIANA.

.DAY ONE...TONIGHT AND THURSDAY

A FEW STRONG STORMS CAPABLE OF PRODUCING LOCAL 40-50 MPH WIND GUSTS
AND HEAVY DOWNPOURS WILL BE POSSIBLE THIS AFTERNOON DURING THE PEAK
HEATING HOURS. STORM COVERAGE WILL DECREASE TOWARDS SUNSET BEFORE
ADDITIONAL STORMS LIKELY DEVELOP LATER TONIGHT.

A STRONG TO SEVERE THUNDERSTORM COMPLEX APPROACHING FROM THE NORTH WILL
BE POSSIBLE TONIGHT AFTER MIDNIGHT FOR THIS AREA. THE MOST INTENSE
STORMS COULD CONTAIN WIND GUSTS UP TO 40 TO 60 MPH AS WELL AS HAIL
UP TO THE SIZE OF QUARTERS. MANY STORMS WILL BE CAPABLE OF PRODUCING
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY DOWNPOURS.
STORMS WILL MOVE NORTH TO SOUTH AND END EARLY THURSDAY MORNING.

IN ADDITION...SPOTTY TORRENTIAL DOWNPOURS LASTING UP TO AN
HOUR WILL BE CAPABLE OF BRINGING A QUICK ONE TO TWO INCHES
OF RAIN OVERNIGHT AND INTO EARLY THURSDAY MORNING IN ASSOCIATION WITH
THIS COMPLEX. IF STORMS MOVE OVER THE SAME GROUND REPEATEDLY THEN
FLASH FLOODING COULD BECOME MORE LIKELY. OTHERWISE...LOW SPOTS AND
POOR DRAINAGE AREAS SHOULD BE THE MOST SUSCEPTIBLE TO HIGH WATER
ISSUES.

A SECONDARY ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE
POSSIBLE THURSDAY AFTERNOON TO EARLY EVENING AS A COOL FRONT MOVES
THROUGH THE REGION. THERE IS STILL SOME QUESTION AS TO HOW STRONG THESE
STORMS COULD GET DUE TO THE PREVIOUS STORM COMPLEX GOING THROUGH.
HOWEVER...THE MOST INTENSE STORMS THAT DO GET GOING COULD CONTAIN
WIND GUSTS UP TO 60 MPH AS WELL AS HAIL UP TO THE SIZE OF
QUARTERS. STORMS WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES AND HEAVY DOWNPOURS. THIS ACTIVITY COULD
LINGER INTO LATE THURSDAY NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT AND AGAIN THURSDAY AFTERNOON.

LAZ015-016-023>026-MSZ047>049-053>066-072>074-111845-
RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WARREN-
HINDS-RANKIN-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-
JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-
COVINGTON-JONES-MARION-LAMAR-FORREST-
144 PM CDT WED JUL 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN MISSISSIPPI AND
PORTIONS OF NORTHEAST LOUISIANA.

.DAY ONE...TONIGHT AND THURSDAY

A FEW STRONG STORMS CAPABLE OF PRODUCING LOCAL 40-50 MPH WIND GUSTS
AND HEAVY DOWNPOURS WILL BE POSSIBLE THIS AFTERNOON DURING THE PEAK
HEATING HOURS BUT THE GREATEST FOCUS WILL BE EAST OF I-55. STORM
COVERAGE WILL DECREASE TOWARDS SUNSET BEFORE ADDITIONAL STORMS LIKELY
DEVELOP DURING THE OVERNIGHT HOURS.

A FEW STRONG STORMS COULD BE POSSIBLE BETWEEN 3AM AND 7AM OVERNIGHT
TONIGHT AS A SLOWLY WEAKENING THUNDERSTORM COMPLEX MOVES INTO THE
REGION FROM THE NORTH. WINDS OF 40-50 MPH COULD BE POSSIBLE ALONG
WITH HEAVY RAINFALL WITH THIS COMPLEX. THESE STORMS SHOULD DIMINISH
IN STRENGTH AS THEY CONTINUE SOUTH THROUGH THE LATER MORNING HOURS.

A SECONDARY ROUND OF STRONG TO SEVERE THUNDERSTORMS COULD BE
POSSIBLE THURSDAY AFTERNOON TO EARLY EVENING AS A COOL FRONT MOVES
THROUGH THE REGION. THERE IS STILL SOME QUESTION AS TO HOW STRONG
THESE STORMS COULD GET DUE TO THE PREVIOUS STORM COMPLEX GOING
THROUGH. HOWEVER...THE MOST INTENSE STORMS THAT DO GET GOING COULD
CONTAIN WIND GUSTS UP TO 60 MPH AS WELL AS HAIL UP TO THE SIZE OF
QUARTERS. STORMS WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES AND HEAVY DOWNPOURS. THIS ACTIVITY COULD
LINGER INTO LATE THURSDAY NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THURSDAY AFTERNOON.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

ALLEN

In the hours before

Special weather statement, Jul 10, 6:10 PM CST, 50 minutes before
MSZ045-110040-
NESHOBA MS-
710 PM CDT WED JUL 10 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
710 PM CDT WED JUL 10 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 2 MILES SOUTHWEST OF BETHSAIDA AT
711 PM CDT...MOVING SOUTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHERN NESHOBA COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3257 8899 3258 8916 3267 8927 3277 8912
      3270 8891 3262 8891 3258 8891 3258 8892
TIME...MOT...LOC 0011Z 305DEG 14KT 3264 8904

JC
Special weather statement, Jul 10, 6:34 PM CST, 26 minutes before
MSZ033-038-039-110115-
WINSTON MS-OKTIBBEHA MS-NOXUBEE MS-
734 PM CDT WED JUL 10 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
734 PM CDT WED JUL 10 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 4 MILES NORTHWEST OF OKTOC AT 734
PM CDT...MOVING SOUTH AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHWESTERN NOXUBEE...SOUTHEASTERN OKTIBBEHA AND
NORTHEASTERN WINSTON COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3325 8892 3344 8891 3349 8867 3343 8866
      3329 8867 3329 8865 3325 8864
TIME...MOT...LOC 0034Z 359DEG 11KT 3338 8880

JC

The radar

The Columbus AFB radar (KGWX), 80 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Oktibbeha

When
July 10, 7:00 PM CST
Where
Oktibbeha County, 4.15 mi SSE of Longview
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.350, -88.890

A few trees were blown down south of Starkville.

Thunderstorm Wind, Oktibbeha

When
July 10, 7:40 PM CST
Where
Oktibbeha County, 3.6 mi SE of Sturgis
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
33.310, -89.010

A few trees were blown down.

Flash Flood, Lowndes

When
July 11, 6:00 AM CST to 7:00 AM CST
Where
Lowndes County, 0.69 mi N of Interstate City to 0.95 mi NNW of Columbus
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.510, -88.400

Multiple streets were flooded across town.

Flash Flood, Leake

When
July 11, 10:15 AM CST to 11:15 AM CST
Where
Leake County, 1.49 mi NW of Carthage to 1.35 mi W of Carthage
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.745, -89.549

A vehicle stalled in flood waters at the intersection of Henderson Street and South Pearl Street. Water was approaching homes and businesses in Carthage.

Thunderstorm Wind, Leflore

When
July 11, 5:30 PM CST
Where
Leflore County, 0.9 mi SW of Wakeland
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.610, -90.210

A tree and a power line were blown down along Money Road.

Thunderstorm Wind, Washington

When
July 11, 6:40 PM CST
Where
Washington County, 1.15 mi E of Leland
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.400, -90.900

A tree and a power line was blown down.

Hail, Washington

When
July 11, 7:00 PM CST
Where
Washington County, 2.15 mi SSE of Winterville
Measured
1 in hail
Reported by
Public
Coordinates
33.470, -91.060

Quarter size hail fell on Carol Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2013Every state in 2013This day in weather historyWarnings in Mississippi, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461269, 461272, 461273, 461285, 461292, 461293, 461290.